MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0304
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia (1942); Neurological Deficit/Dysfunction (1982)
Date of Event 11/27/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2017-00161, 3005168196-2017-00333.
 
Event or Problem Description
The patient underwent a coil embolization procedure using penumbra smart coils (smart coils).There was no report of a device malfunction with the smart coils.Seven days after the procedure, the patient had a stroke and was treated with ativan.The reported stroke was believed to be possibly related to the smart coil system.On (b)(6) 2017, the patient suffered another possible stroke and was admitted to the hospital.As of 02/092017, it is unknown what the patient's condition is.Please note that the manufacturer has requested further information from the study site; however, as of 03/07/2017, no additional information has been provided.
 
Additional Manufacturer Narrative
From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Neurological deficits including stroke is a known and potential complication with these types of procedures and is noted in the device labeling.Therefore, it was determined that the reported stroke was a potential complication related to the use of the penumbra smart coil system.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The device was implanted into the patient.
 
Event or Problem Description
Updated information based on additional clarification received on 08/28/2017 and 09/18/2017: on (b)(6) 2016, the patient underwent a coil embolization procedure using penumbra smart coils (smart coils).Four days after the procedure, the patient had a stroke.The reported stroke was also believed to be possibly related to the aneurysm/malformation disease state but unrelated to the angiographic procedure.The second stroke experienced on (b)(6) 2017 was believed to be possibly related to the aneurysm/malformation disease state but unrelated to the smart coil system and angiographic procedure.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6395953
Report Number3005168196-2017-00334
Device Sequence Number11107087
Product Code HCG
UDI-Device Identifier00814548015774
UDI-Public00814548015774
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/05/2020
Device Catalogue Number400SMTHXSFT0304
Device Lot NumberF66819
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/09/2017
Supplement Date Received by Manufacturer08/28/2017
Initial Report FDA Received Date03/10/2017
Supplement Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age51 YR